Alabama, 2009

Heavy Snow in Alabama, March 1, 2009

March 1, 2009 · NWS BMX · 18 events in 18 counties and zones

A late winter storm system, that had caused some severe thunderstorms the previous day, ended with a heavy snow event for portions of central Alabama. The snow began during the early morning hours on March 1, and lasted until the afternoon on the same day, with the most significant accumulations occurring from around 3 am to 3 pm.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A late winter storm system, that had caused some severe thunderstorms the previous day, ended with a heavy snow event for portions of central Alabama. The snow began during the early morning hours on March 1, and lasted until the afternoon on the same day, with the most significant accumulations occurring from around 3 am to 3 pm. The heaviest snow, generally from 3 to 5 inches, was in a swath across the middle of the state, from near Tuscaloosa to Auburn. Thundersnow was reported in several counties near the Georgia state line. The vast majority of the snow melted before the sun set that evening, which minimized the total impact of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 28, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 28, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 PM CST SAT FEB 28 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

TRYING TO GET A HANDLE ON THE FORCING MECHANISMS ASSOCIATED WITH THE
APPROACHING WINTER STORM.  CLOSED UPPER-LEVEL LOW OVER CENTRAL
ARKANSAS WILL CONTINUE TO DIG SOUTHEAST TO SOUTH ALABAMA BY 6 AM
SUNDAY...BECOMING NEGATIVELY TILTED THEREAFTER.  SIGNIFICANT
LARGE-SCALE FORCING IS NOW SPREADING OVER THE FORECAST AREA...BUT
WILL QUICKLY MOVE OUT OF WESTERN ALABAMA AFTER 6 AM SUNDAY.
YET...FORECAST MODELS CONTINUE TO PRODUCE PRECIPITATION AMOUNTS
BEHIND THE SYNOPTIC-SCALE FORCING...WHICH APPEAR TO TIED TO
UPPER-LEVEL DEFORMATION...MID-LEVEL INSTABILITY...AND A DEVELOPING
TROUGH OF WARM AIR ALOFT.

THE ENTIRE DEFORMATION ZONE...OVER NORTHERN ARKANSAS TO WEST
TENNESSEE...IS PIVOTING AND BECOMING MORE ORIENTED IN A NORTH TO
SOUTH FASHION WITH TIME.  LATEST NAM AND GFS MODELS CONTINUE TO
BRING LIGHT SNOW INTO OUR NORTHWEST COUNTIES...MAINLY BETWEEN
MIDNIGHT AND 3 AM...WITH THE LEADING EDGE OF SNOW SPREADING TO THE
BIRMINGHAM AREA AROUND 6 AM.  THE GFS AND NAM DISAGREE ON WHERE THE
POTENTIAL EXISTS FOR THE HEAVIEST SNOW AFTER 6 AM.  GFS SHOWS THE
POTENTIAL FOR TWO PLUS INCHES FROM BIRMINGHAM NORTHEAST TO BLOUNT
AND ETOWAH COUNTIES.  HOWEVER...THE NAM PLACES ITS TWO PLUS INCHES
OVER EAST-CENTRAL ALABAMA.  AT THIS TIME...MY BEST GUESS IS THE
HEAVIEST SNOW WILL FALL EAST OF I-65 AND NORTH OF I-85.

WILL CONTINUE WINTER WEATHER ADVISORY OVER NORTHWEST COUNTIES FOR
TONIGHT...AND WINTER WEATHER WATCH OVER ENTIRE AREA FOR
SUNDAY.

03

&&

.AVIATION...06Z TAF DISCUSSION.

DID SOME MINOR TWEAKING TO THE FORECAST MAINLY TO ADJUST THE TIMING
ON WHEN THE SNOW WILL BEGIN TO MOVE IN. FOR SURE...TCL...ANB...EET
AND BHM SHOULD SEE SNOW OUT OF THIS SYSTEM. MGM AND TOI COULD SEE A
LITTLE LESS BUT STILL ENOUGH TO IMPACT AVIATION ACTIVITIES. LOW
CEILINGS ARE STILL EXPECTED...BUT AFTER 00Z...SKIES ARE EXPECTED TO
BECOME CLEAR.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TO 6 AM FOR MARION-WINSTON-
BLOUNT-LAMAR-WALKER-JEFFERSON-SHELBY-BIBB-TUSCALOOSA-FAYETTE-
PICKENS.

WINTER STORM WATCH FOR ALL AREAS FROM 6 AM SUNDAY THROUGH 3 PM
SUNDAY.

&&
Hazardous weather outlook, Feb 28, 7:39 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST SAT FEB 28 2009

ALZ011>015-017>050-020139-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
739 PM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL ACROSS THE AREA HAS CAUSED SIGNIFICANT RISES ON
MANY RIVERS. SOME FLOOD WARNINGS HAVE BEEN ISSUED. MOISTURE WILL
OVERSPREAD THE AREA FROM THE NORTHWEST LATER TONIGHT.  AS COLD AIR
SPREADS SOUTHWARD...THE RAIN WILL BECOME MIXED WITH SNOW...MAINLY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA SUNDAY
MORNING. SOME MOISTURE WILL BE AVAILABLE AS THE COLD AIR FILTERS IN.
THEREFORE...THERE WILL BE A CHANCE OF MEASURABLE SNOW ON SUNDAY
WITH POSSIBLE SNOW ACCUMULATIONS OF 1 TO 3 INCHES. ANY ACCUMULATIONS
WILL LIKELY OCCUR ON GRASSY SURFACES...BUT SOME ROADWAYS MAY BECOME
SLICK ESPECIALLY NORTH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
REQUIRED ON SUNDAY DUE TO POSSIBLE WINTER WEATHER.

In the hours before

Local storm report, Feb 28, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT FEB 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     SMITHS STATION          32.54N 85.10W
02/28/2009                   LEE                AL   PUBLIC

            DAMAGE TO SMITHS STATION JUNIOR HIGH SCHOOL. AIR
            CONDITIONERS AT THE ROOF OF THE SCHOOL WERE BLOWN AWAY.
            TREES AND POWER LINES DOWN ACROSS THE CITY. A.D. MCLEIN
            HISTORIC RAIL ROAD MUSEUM DAMAGED. POSSIBLE TORNADO.

&&

ARM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Marion

When
March 1, 12:00 AM CST to 9:00 AM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 9 am. Several bridges on future Interstate 22 became snow covered and icy.

Heavy Snow, Lamar

When
March 1, 12:00 AM CST to 9:00 AM CST
Where
Lamar forecast zone
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 9 am.

Heavy Snow, Fayette

When
March 1, 12:00 AM CST to 10:00 AM CST
Where
Fayette forecast zone
Reported by
Emergency Manager
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

The snow began around midnight, and accumulated to 2 to 3 inches until it ended around 10 am.

Heavy Snow, Tuscaloosa

When
March 1, 12:30 AM CST to 11:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

The snow began just after midnight, and accumulated up to 3.5 inches until it ended around 11 am.

Heavy Snow, Pickens

When
March 1, 12:30 AM CST to 10:00 AM CST
Where
Pickens forecast zone
Reported by
Emergency Manager
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

The snow began just after midnight, and accumulated up to 3 inches until it ended around 11 am.

Heavy Snow, Jefferson

When
March 1, 2:00 AM CST to 11:30 AM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

The snow began around 2 am, and accumulated up to 2 to 4 inches until it ended just before noon.

Heavy Snow, Bibb

When
March 1, 2:00 AM CST to 12:00 PM CST
Where
Bibb forecast zone
Reported by
Emergency Manager
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

The snow began around 2 am, and accumulated up to 2 to 3 inches until it ended around noon.

Heavy Snow, Shelby

When
March 1, 2:30 AM CST to 12:00 PM CST
Where
Shelby forecast zone
Reported by
Emergency Manager
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

The snow began around 230 am, and accumulated up to 2 to 3 inches until it ended around noon.

Heavy Snow, Chilton

When
March 1, 3:00 AM CST to 12:30 PM CST
Where
Chilton forecast zone
Reported by
Emergency Manager
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

The snow began around 3 am, and accumulated up to 2 to 3 inches until it ended just after noon.

Heavy Snow, Autauga

When
March 1, 3:00 AM CST to 1:00 PM CST
Where
Autauga forecast zone
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

The snow began around 3 am, and accumulated up to 2 to 3 inches until it ended around 1 pm.

Heavy Snow, Talladega

When
March 1, 3:00 AM CST to 1:30 PM CST
Where
Talladega forecast zone
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 130 pm. The heaviest snow was in the southern portion of the county, near Childersburg and Sylacauga.

Heavy Snow, Coosa

When
March 1, 3:00 AM CST to 1:30 PM CST
Where
Coosa forecast zone
Reported by
Emergency Manager
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 130 pm.

Heavy Snow, Elmore

When
March 1, 3:00 AM CST to 2:00 PM CST
Where
Elmore forecast zone
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

The snow began around 3 am, and accumulated up to 2 to 4 inches until it ended around 2 pm.

Heavy Snow, Clay

When
March 1, 4:00 AM CST to 2:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

The snow began around 4 am, and accumulated up to 2 to 3 inches until it ended around 2 pm.

Heavy Snow, Tallapoosa

When
March 1, 4:00 AM CST to 2:30 PM CST
Where
Tallapoosa forecast zone
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

The snow began around 4 am, and accumulated up to 2 to 3 inches until it ended around 230 pm.

Heavy Snow, Chambers

When
March 1, 6:00 AM CST to 3:30 PM CST
Where
Chambers forecast zone
Reported by
Emergency Manager
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

The snow began around 4 am, and accumulated up to 3 to 4 inches until it ended around 330 pm.

Heavy Snow, Lee

When
March 1, 6:00 AM CST to 3:30 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

The snow began around 6 am, and quickly accumulated up to 3 to 5 inches until it ended around 330 pm.

Heavy Snow, Russell

When
March 1, 6:00 AM CST to 3:30 PM CST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

The snow began around 6 am, and accumulated up to 2 to 4 inches in the northern part of the county, until it ended around 330 pm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161460, 161461, 161462, 161463, 161464, 161465, 161466, 161467, 161468, 161469, 161470, 161471, 161472, 161473, 161474, 161475, 161476, 161477.